Michigan, 2003

Damaging Wind in Michigan, July 13, 2003

July 13, 2003 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 13, 12:40 PM EST, 4 hours earlier.

Area forecast discussion, Jul 13, 12:40 PM EST, 4 hours before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT SUN JUL 13 2003

JUST LIKE YESTERDAY...WILL BE WATCHING LOCAL SATELLITE/RADAR TRENDS
UP UNTIL ISSUANCE TIME FOR ANY POSSIBLE CONVECTION. YESTERDAYS
ACTIVITY DID NOT DEVELOP UNTIL JUST AFTER 4 PM. TODAY...EVEN MORE OF
AN UNSTABLE AIRMASS OVER LOWER MICHIGAN. TEMPERATURES ARE ALREADY
NEAR 80 DEGREES...WITH DEW POINTS IN THE 50S. 17Z LAPS DATA SHOWING
LIS IN THE -2 TO -4 C RANGE WITH CAPES UP NEAR 2000 J/KG ACROSS THE
THUMB.

LOTS OF CU POPPING ALONG LAKE BREEZES...WHICH CERTAINLY LOOKS LIKE
IT MAY GO ANYTIME NOW. IF ACTIVITY GETS GOING...OUTFLOW BOUNDARIES
WOULD LIKELY CAUSE MORE SCATTERED ACTIVITY AS OPPOSED TO ISOLATED.
WITH CAPES OF 1000-2000 J/KG...HAIL IS A BIG CONCERN AS FREEZING
LEVELS ARE AROUND 10000 FEET.

AFTER LOOKING AT 15Z RUC...AM LEANING TOWARD GOING WITH SCATTERED
ACTIVITY. YESTERDAYS 15Z RUN DID HINT AT THE LINE OF STORMS THAT
DEVELOPED YESTERDAY ACROSS SOUTH CENTRAL LOWER MICHIGAN. TODAYS RUC
IS SHOWING MORE WIDESPREAD PRECIP...WITH A 3 TENTHS OF AN INCH
BULLSEYES JUST NORTH OF LANSING. DO NOT SEE ANY CONVECTIVE
INHABITATION TO PREVENT STORMS.

NO CONCERNS FOR MONDAY AS WE WILL BE WELL CAPPED...WITH AN AMPLIFIED
500 MB SHORTWAVE RIDGE MOVING OVERHEAD.

TUESDAY IS A DIFFERENT STORY...AS THERE IS A SEVERE WEATHER
POTENTIAL. THE INGREDIENTS ARE THERE...HOWEVER THE TIMING OF THE
SYSTEM MAY END UP BEING THE BIGGEST HINDRANCE.

CANADIAN/ETA/UKMET SHOWING COLD FRONT PUSHING THROUGH SOUTHEAST
MICHIGAN LATE TUESDAY AFTERNOON. ETA SHOWING AN IMPRESSIVE 70 KNOT
500 MB JET NOSING INTO NORTHERN LOWER MICHIGAN...BEST JET DYNAMICS
ARE JUST NORTH OF CWA. UKMET IS SHOWING A MORE FAVORABLE JET
POSITION FOR US...EXCEPT THE TIMING IS TOO FAST.  PRETTY GOOD
MOISTURE OUT AHEAD OF THE FRONT...AS 850 MB DEW POINTS PROGGED TO
CLIMB TO 15 C PER ETA. K INDICES IN THE MID 30S. UKMET SHOWS LIS
CLIMBING TO -4 C ACROSS THE EASTERN PART OF THE CWA. WITH AFTERNOON
FROPA...CAPES WOULD BE ABLE TO CLIMB TO 2000+ J/KG. AS USUAL WITH
CONVECTION...GFS/NGM POP GUIDANCE LOOKS TO BE LOW. ANOTHER BIG
REASON IS THE GFS IS A LOT LEANER WITH MOISTURE AHEAD OF THE
FRONT...THUS LITTLE IN THE WAY OF INSTABILITY PROGGED (POSITIVE
LIS). PLAN ON STICKING WITH THE 50 POPS FOR TUESDAY. WITH ADEQUATE
MOISTURE AND GOOD TIMING (LATE AFTERNOON)...FIND IT HARD TO BELIEVE
ACTIVITY WOULD NOT FIRE UP ALONG THE FRONT.

.EXTENDED...
THE EXTENDED FORECAST NOW LOOKS A LITTLE MUDDLED.
HAVE LEANED TOWARD THE 00Z CANADIAN/CANADIAN ENSEMBLES. 00Z GFS
LOOKS TO BE TOO FAST AND STRONG WITH THE SHORTWAVE MOVING ACROSS THE
NORTHERN PERIPHERY OF THE RIDGE LATE IN THE WORK WEEK. GFS ENSEMBLES
ARE DIFFERENT FROM THE OPERATIONAL RUN...WHICH GIVES MORE SUPPORT TO
DISREGARD THE OPERATIONAL 00Z GFS. THE EUROPEAN AND UKMET ARE
SLOWER...BUT ARE ALSO PRETTY AGGRESSIVE BRINGING A COLD FRONT
THROUGH SOUTHEAST MICHIGAN EARLY SATURDAY. MEANWHILE...THE
OPERATIONAL CANADIAN MODEL IS SHOWING A MUCH DIFFERENT SOLUTION. A
LOT OF MORE ENERGY HANGS BACK JUST OFF THE PACIFIC NORTHWEST/BRITISH
COLUMBIA COAST ON THURSDAY. THUS...RIDGE OVER THE NORTHERN PLAINS
REMAINS AMPLIFIED...WITH NO SIGNS OF ANY SIGNIFICANT COLD FRONTS
MOVING INTO LOWER MICHIGAN THROUGH THE FIRST HALF OF THE WEEKEND.
EVEN THOUGH I AM NOT CONVINCED A SIGNIFICANT COLD FRONT WILL MOVE
THROUGH LOWER MICHIGAN FRIDAY/SATURDAY...WITH THE UNCERTAINTY
EVIDENT...WILL UNFORTUNATELY ADD CHANCE POPS FOR SATURDAY AND
SUNDAY. TIMING ALWAYS IS DIFFICULT WITH THE EXTENDED FORECAST.
ALSO...THE 12Z GFS IS TRENDING TOWARD HIGHER HEIGHTS OVER
PLAINS...WHICH CERTAINLY WOULD LEAD ONE TO BELIEVE A DISTURBANCE OR
TWO COULD DROP SOUTHEAST THROUGH THE GREAT LAKES REGION DURING THE
WEEKEND.

.DTX...NONE.

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 2:40 PM EST, 2 hours before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST
MICHIGAN THROUGH EARLY THIS EVENING. THESE STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL UP TO PENNY SIZE. THESE STORMS WILL MOVE EAST
AT 10 MPH...CREATING THE POTENTIAL FOR LOCALLY HEAVY RAIN AS WELL.

THUNDERSTORMS WILL END BY 10 PM AS THE DAYTIME INSTABILITY
DIMINISHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE MONDAY NIGHT IN THE
SAGINAW VALLEY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN TUESDAY LINGERING INTO TUESDAY EVENING. SOME
THUNDERSTORMS ON TUESDAY COULD BE SEVERE WITH DAMAGING WIND THE MAIN
THREAT.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The radar

The Detroit radar (KDTX), 46 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 13, 4:40 PM EST
Where
Wayne County, Dearborn
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.317, -83.250

The local media reported wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367016.